Arkansas, 2020

Flash Flooding and Hail in Arkansas, May 27, 2020

May 27, 2020 · NWS LZK · 8 events in 4 counties and zones

Up to five inches of rain was measured at Tuckerman (Jackson County) to begin the 27th. Three to four inch amounts were tallied near Jacksonport (Jackson County) between 500 am and 700 am CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Up to five inches of rain was measured at Tuckerman (Jackson County) to begin the 27th. Three to four inch amounts were tallied near Jacksonport (Jackson County) between 500 am and 700 am CST. Water covered portions of Highway 226 from just south of Swifton (Jackson County) to the Craighead County Line. The road was closed as a result. Several streets in Newport (Jackson County) were also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 27, 5:01 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 27, 5:01 AM CST, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
601 AM CDT Wed May 27 2020

.AVIATION...
Expect scattered showers and thunderstorms to continue through the
period. Initially, conditions will be mvfr to ifr over the north
and west. There may be some improvement in the next few hours,
however, with any precip/storms, conditions will be restricted
again.
&&

.PREV DISCUSSION...(ISSUED 349 AM CDT Wed May 27 2020)
SHORT TERM...Today Through Thursday Night
Current surface data this morning shows a boundary stalled out
from north central into southeast Arkansas. In the upper levels, a
closed low was centered close to western Arkansas. Over the
course of the short term periods, the closed low will drift
through the state, with showers and thunderstorms continuing.

Some areas will remain prone to flash flooding concerns, as rain
will be heavy at times, especially as bands lift northeastward
ahead of the upper low and interact with the surface boundary.
However, with heavy rain not expected to be as widespread now, and
the focus for rainfall shifting more toward central and eastern
Arkansas, have decided to drop the flash flood watch. Any flash
flooding issues are likely to remain localized in nature.

Through Thursday, temperatures will be largely dependent on cloud
cover and rainfall, though they will likely stay below average
(especially daytime maxes).

LONG TERM...Friday Through Tuesday
The period will begin with a closed low opening up and weakening
as it exits Arkansas to the east on Friday. There will be
lingering chances of showers/thunderstorms in the eastern half of
the state, and then rain will be over for awhile.

Northwest flow behind the system and ahead of a ridge in the Plains
will drive a cold front through the state by the weekend. This will
bring a shot of slightly cooler/drier air, and will keep
temperatures at/below average through at least Sunday.

Early next week, the ridge to the west will build over the region.
While it will remain dry, temperatures will warm to above seasonal
levels.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...57
Hazardous weather outlook, May 27, 2:52 AM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
352 AM CDT Wed May 27 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-281000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
352 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Expect scattered to numerous showers and thunderstorms to continue
today and tonight over much of Arkansas. Rain will be heavy at
times. While widespread flash flooding is not expected to be as
much of a concern as originally anticipated, localized issues are
likely in areas that have received excessive rainfall over the
last few weeks...in particular northern and western Arkansas.

At this time, the threat of widespread severe thunderstorms is
low through tonight. However, a few storms could briefly become
strong, with small hail and gusty winds the primary concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are expected on Thursday,
especially during the heat of the afternoon and early evening.
Hit and miss downpours could result in a quick quarter to
half inch of rain where they occur. Any flash flooding will be
localized, mainly where rain has been heavy to excessive
recently. Any severe weather will be spotty, with strong to
damaging winds the main concern.

.Spotter Information Statement...

Spotter activation will not be needed through tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

57/46

The radar

The Memphis radar (KNQA), 128 km away, was scanning. The volume nearest the first event began at 13:07 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Jackson

When
May 27, 7:10 AM CST to 10:10 AM CST
Where
Jackson County, 1.68 mi E of Diaz to 1.16 mi NW of Diaz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.630, -91.240

Law enforcement confirmed flooding on portions of Highway 226 and high water began to impact Highway 157 in Diaz.

Flash Flood, Jackson

When
May 27, 7:15 AM CST to 10:15 AM CST
Where
Jackson County, 1.68 mi E of Diaz to 2.42 mi S of Newport
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
35.630, -91.240

The COOP observer reported high water in and near the waste water facility impacting several roads.

Flash Flood, Jackson

When
May 27, 7:16 AM CST to 10:16 AM CST
Where
Jackson County, 0.69 mi N of Diaz to 0.93 mi N of Diaz
Cause
Heavy Rain
Reported by
Public
Coordinates
35.640, -91.270

A resident of Jacksonport measured 3.60 inches of rain within 2 hours. She also reported flash flooding with water flooding her garage and shed.

Flash Flood, Jackson

When
May 27, 8:01 AM CST to 11:01 AM CST
Where
Jackson County, 2.36 mi NNE of Campbell Station to 2.29 mi SW of Milltown
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.700, -91.230

ARDOT reported sections of Highways 37 and 226 were closed due to flooding.

Hail, Logan

When
May 27, 2:35 PM CST
Where
Logan County, 1.13 mi E of Delaware
Measured
0.75 in hail
Reported by
Public
Coordinates
35.280, -93.300

A public report was received of dime size hail in Delware.

Thunderstorm Wind, Pope

When
May 27, 2:36 PM CST
Where
Pope County, 0.56 mi E of London
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.330, -93.240

A storm spotter reported shingles were blown off his roof in London.

Hail, Pope

When
May 27, 2:41 PM CST
Where
Pope County, 0.56 mi E of London
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.330, -93.240

Dime sized hail was reported via twitter.

Thunderstorm Wind, Yell

When
May 27, 2:41 PM CST
Where
Yell County, 3.5 mi NW of Dardanelle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.250, -93.200

Thunderstorm winds downed a large tree on the Lion's Den Golf Course.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885329, 885330, 885334, 885336, 885337, 885375, 885385, 885387.